Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 8, 2012, 6:49 PM CST for Lamar County, Alabama. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2012, 6:49 PM CST (00:49 UTC)
- Expired
- Mar 8, 2012, 7:30 PM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 7:02 PM CST | TSTM WND DMG | 5 E Detroit, AL | TREES REPORTED DOWN JUST EAST OF DETROIT. |
| Mar 8, 7:02 PM CST | TSTM WND DMG | Henson Springs, AL | TREES REPORTED DOWN IN HENSON SPRINGS. |
| Mar 8, 7:11 PM CST | TSTM WND DMG | 2 Ssw Lamar County Airp, AL | TREES DOWN ON BUCK JACKSON ROAD JUST TO THE WEST OF THE LAMAR COUNTY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
956
WUUS54 KBMX 090049
SVRBMX
ALC075-090130-
/O.NEW.KBMX.SV.W.0062.120309T0049Z-120309T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CST THU MAR 8 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 730 PM CST
* AT 648 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
DETROIT TO 8 MILES EAST OF ABERDEEN...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
SULLIGENT...VERNON...DETROIT...BEDFORD...CREWS...LAMAR COUNTY
AIRPORT...BEAVERTON AND BLOOMING GROVE.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
3372 8795 3373 8826
TIME...MOT...LOC 0049Z 271DEG 41KT 3405 8821 3381 8840
$$
GRANTHAM2 follow-up statements
989
WWUS54 KBMX 090104
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CST THU MAR 8 2012
ALC075-090130-
/O.CON.KBMX.SV.W.0062.000000T0000Z-120309T0130Z/
LAMAR AL-
704 PM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAMAR
COUNTY UNTIL 730 PM CST...
AT 702 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DETROIT TO 5 MILES WEST OF BEDFORD...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
SULLIGENT...VERNON...BEDFORD...CREWS...LAMAR COUNTY AIRPORT...
BEAVERTON...BLOOMING GROVE AND HENSON SPRINGS.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
3372 8795 3373 8826
TIME...MOT...LOC 0104Z 273DEG 36KT 3403 8808 3379 8828
$$
GRANTHAM420 WWUS54 KBMX 090118 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 718 PM CST THU MAR 8 2012 ALC075-090130- /O.CON.KBMX.SV.W.0062.000000T0000Z-120309T0130Z/ LAMAR AL- 718 PM CST THU MAR 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LAMAR COUNTY UNTIL 730 PM CST... AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GUIN TO VERNON...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... BLOOMING GROVE. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3400 8805 3400 8795 3372 8795 3373 8826 TIME...MOT...LOC 0118Z 274DEG 36KT 3397 8795 3374 8810 $$ GRANTHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 5:52 PM CST, 57 minutes earlier.
Area forecast discussion, Mar 8, 5:52 PM CST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CST THU MAR 8 2012 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... COLD FRONT THIS AFTERNOON ACROSS C TN/N MS...BEGINNING TO NUDGE ITS WAY TOWARD THE NW TIP OF AL. SHOWERS AND SOME THUNDERSTORMS WILL SPREAD ACROSS THE AREA TONIGHT WITH ITS APPROACH. INSTABILITY IS WEAK WITH THIS SYSTEM...SO NOT LOOKING AT A SEVERE WX EVENT. TSRA ACTIVITY SHOULD DECREASE IN THE EVENING HOURS AS THE FRONT MOVES INTO C AL TONIGHT...AND IS EXPECTED TO MOVE THROUGH IN THE LATE NIGHT HOURS NW OF I59 AND BEFORE NOON SE OF THAT. COULD STILL SEE SOME LINGERING SHOWER ACTIVITY BEHIND THE FRONT. ALL MODEL GUIDANCE LEANING TOWARD A FASTER MOVEMENT OF THE SYSTEM AND THUS CLEARING THE POPS OUT FASTER. SO LOOK FOR LESS ACTIVITY FRI EVENING AND A DRY SAT DAYTIME FOR THE MOST PART. COOLER TEMPERATURES ARE EXPECTED FOR FRI NT/SAT. HOWEVER...THE SFC HIGH NEVER REALLY SETTLES IN OVER THE SE U.S. BUT INSTEAD SLIDES FROM THE UPPER MID WEST INTO THE OHIO VALLEY BY SAT MORNING AND FINALLY OFF THE MID ATLANTIC COAST BY SAT EVENING. IN EFFECT THIS BRINGS A SHORT NORTHERLY FLOW FOR LATE FRIDAY. BY SATURDAY FLOW TURNS BACK AROUND EAST. BY SUNDAY...FLOW IS SE...AND BY MONDAY ON THROUGH THE REMAINDER OF THE WEEK SOUTHERLY. SO THIS MEANS A PLEASANT SATURDAY...WITH A SLOW WARM UP THROUGH THE WEEK. DAYTIME 70S RETURN AS A RESULT BY MONDAY AS NO FRONTAL SYSTEMS ARE EXPECTED TO MOVE THROUGH NEXT WEEK. WITH THE GULF FLOW RETURNING AND WARMER TEMPERATURES...CAN'T RULE OUT SOME ISOLATED TO SCATTERED ACTIVITY WITH SOME WEAK DISTURBANCES THROUGH THE WEEK...MAINLY HEAT INDUCED. THE BEST RAIN CHANCES WILL BE TONIGHT INTO FRIDAY MORNING. WILL ALSO HAVE BETTER THAN AVERAGE RAIN CHANCES SUNDAY NIGHT AS THE UPPER LOW MOVES NE ACROSS THE C U.S. AND SCRAPES THE NW PART OF THE STATE. 08/MNK && .AVIATION... 00Z TAF DISCUSSION. COLD FRONT NOW PUSHING INTO NORTHWEST ALABAMA. AHEAD OF THIS BOUNDARY...SCATTERED SHOWER ACTIVITY WILL AFFECT NORTHERN TERMINALS THIS EVENING. AHEAD OF THE FRONT...WINDS WILL BE OUT OF THE SOUTH...AND REMAIN GUSTY AT TIMES. BASED ON CURRENT RADAR TRENDS...HAVE TIMED OUT THUNDERSTORM/HEAVIER RAIN ACTIVITY ALONG THE FRONT AT TCL...BHM...EET...AND ANB. EXPECT A TWO HOUR WINDOW WHERE TS WILL BE MOST LIKELY...BEFORE TRANSITIONING TO RA AND A BREEZY NORTHERLY WIND. RAIN WILL BE SLOWER TO SPREAD INTO MGM AND TOI...WITH RAIN NOT MAKING IT THERE UNTIL CLOSER TO SUNRISE FRIDAY MORNING. THE POSSIBILITY OF TS AT MGM AND TOI LOOKS LESS CERTAIN...AND WILL ONLY CARRY VCTS THERE. RAIN WILL END FROM NORTH TO SOUTH AS THE COLD FRONT SINKS SOUTHWARD...ENDING BY MID DAY ACROSS THE NORTH AND MID AFTERNOON ACROSS THE SOUTHEAST. MVFR CIGS WILL PREVAIL ONCE RAIN STARTS...AND WILL KEEP THEM LOW THROUGH TOMORROW. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 53 60 38 68 44 / 100 80 10 10 20 ANNISTON 55 62 41 67 45 / 90 80 10 10 10 BIRMINGHAM 52 59 42 68 47 / 100 80 10 10 20 TUSCALOOSA 54 61 42 69 51 / 90 80 10 10 30 CALERA 55 61 44 68 49 / 90 80 10 10 20 AUBURN 57 66 44 66 46 / 60 80 20 10 10 MONTGOMERY 62 68 47 70 52 / 50 80 20 10 20 TROY 59 71 48 69 51 / 20 60 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/14
Hazardous weather outlook, Mar 8, 2:23 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 223 PM CST THU MAR 8 2012 ALZ011>015-017>050-092030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 223 PM CST THU MAR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 8, 6:08 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST THU MAR 8 2012
ALZ011-012-014-090100-
LAMAR AL-MARION AL-WINSTON AL-
608 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...MARION AND NORTHERN
LAMAR COUNTIES UNTIL 700 PM CST...
AT 605 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
RUSSELLVILLE TO SMITHVILLE...AND MOVING EAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
SULLIGENT...
HALEYVILLE...
WINFIELD...
LYNN...
&&
LAT...LON 3429 8818 3433 8811 3430 8710 3416 8710
3399 8726 3400 8764 3391 8764 3392 8795
3377 8795 3391 8823
TIME...MOT...LOC 0008Z 289DEG 32KT 3448 8760 3411 8839
GRANTHAMSpecial weather statement, Mar 8, 6:44 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST THU MAR 8 2012
ALZ011>013-090130-
FAYETTE AL-LAMAR AL-MARION AL-
644 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 730 PM CST...
AT 639 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHVILLE TO ABERDEEN...
AND MOVING EAST AT 50 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN. THESE WINDS COULD KNOCK DOWN LARGE
BRANCHES.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
VERNON...
WINFIELD...
DETROIT...
BEDFORD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3412 8821 3410 8764 3387 8764 3387 8761
3370 8775 3372 8826
TIME...MOT...LOC 0043Z 272DEG 43KT 3404 8829 3381 8848
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:08 PM CST | Special Weather Statement | BMX | Marion, Winston | 52 min |
| Mar 8, 6:44 PM CST | Special Weather Statement | BMX | Fayette, Lamar | 46 min |
| Mar 8, 7:23 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 29 min |
| Mar 8, 7:45 PM CST | Flash Flood Warning | BMX | Lamar | 3 hr |
| Mar 9, 9:50 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 20 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.